Iowa, 2006

Hail in Iowa, June 18 to 19, 2006

June 18 to 19, 2006 · NWS DMX · 7 events in 3 counties and zones

A cold front and upper level trough of low pressure dropped southeast across Iowa during the afternoon and evening of the 18th and waseast-west along the Iowa/Missouri border by around midnight. The atmosphere became unstable as cooler air aloft moved in, while at the same time warm air advaction was taking place over the surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
$35,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front and upper level trough of low pressure dropped southeast across Iowa during the afternoon and evening of the 18th and waseast-west along the Iowa/Missouri border by around midnight. The atmosphere became unstable as cooler air aloft moved in, while at the same time warm air advaction was taking place over the surface cold front. The freezing level was relatively low at 12,100 feet, with CAPE in the -10 to -30 C. layer around 400 J/kg. Instability was somewhat marginal with CAPE values in the 1000-2000 J/kg range and lifted indices in the zero to -3 C. range. There was sufficient shear available with 40 to 50 kts in the 0-3 km layer. The airmass was somwhat dry with surface dew points in the 50s. The dry lower levels resulted in a DAPE in the 1000-1200 J/kg range and a LCL of about 2000 meters. A line of thunderstorms developed to the north of the front in the warm air advection zone. The storms were elevated in nature and thus not able to realize the potential for wind. Hail was the main mode of severe weather. Several reports of hail of nickle to 1.5 inches in diameter were received from southwest Iowa. One inch diameter hail covered the roads completely in Union County at Creston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 8:52 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 18, 8:52 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT SUN JUN 18 2006

.SHORT TERM /REST OF TONIGHT/...
LATEST REGIONAL RADAR INDICATING AN INCREASE IN SHRA/TSRA COVERAGE
ACROSS THE MID MO VALLEY - INTO WCENT IA AS THE UPR LVL
TROUGH/ASSOD VORTICITY MAXIMUM ACROSS THE NRN PLAINS/UPR MIDWEST
CONTINUES TO SAG SWD INTO THE MID MO VALLEY. INC IN MID/UPR LVL
CLOUD COVER ACROSS THE AFOREMENTIONED AREAS COINCIDENT WITH EXIT
REGION OF AN 85KT JET MAX FOCUSED INTO MID MO VALLEY...AIDING IN
DIV ALOFT. WITH RELATIVELY DRY AIR IN PLACE NEAR THE SFC...SHORT
RANGE MODELS DEPICTING STRONG WARM AIR/THETA-E ADV ON THE NOSE OF
SSW LLVL JET...COMBINED WITH MODEST MID LVL LAPSE RATES AND
LOCALIZED CONVERGENCE IN VCNTY OF THE STNRY FRONT SHOULD BE
SUFFICIENT TO CONT/INC ELV SHRA/TSRA DVPMNT OVR MUCH OF CENT IA
/MAINLY S OF HWY 20/ OVRNGHT. HAVE TIGHTENED GRIDDED FIELDS TO
REFLECT CURRENT 88-D COVERAGE AND HOURLY TRENDS. GFS/RUC/NAM-P ALL
IN AGREEMENT IN REGARDS TO ONGOING AND EVENTUAL EVOLUTION OF PCPN
THRU EARLY MON.

&&

.PREV DISCUSSION... (ISSUED 400 PM CDT SUN JUN 18 2006)

DISCUSSION...
THE MAIN FORECAST CONCERNS IN THE NEAR TERM ARE CONVECTIVE TRENDS
AND SVR WX POTENTIAL TONIGHT...AND AGAIN LATE MON INTO TUES. LATEST
INDICATIONS ARE THAT STORMS WILL FIRE NEAR SFC LOW/BOUNDARY IN
CNTRL/ERN NEBRASKA LATE THIS AFTERNOON THEN PROGRESS ESE INTO
SOUTHERN IA THIS EVENING. UNIDIRECTIONAL SHEAR AND STEEP LOWER LEVEL
LAPSE RATES INDICATE SOME WIND THREAT WITH POTENTIAL FOR A FORWARD
PROPAGATING COMPLEX. CORFIDI VECTORS INDICATE STORM MOTION AOA 40
KTS. THE PARALLEL NAM SUGGESTS STORM COVERAGE WILL BE MORE LIMITED
THAN THE 12KM NAM...AND HAVE KEPT POPS RATHER LOW FOR TONIGHT.
COOLER AIR WILL MOVE INTO NRN IA TEMPORARILY MONDAY BUT THE ACTIVE
WEATHER PATTERN WILL RESUME LATE MONDAY NIGHT INTO TUESDAY. FORECAST
CONFIDENCE IS INCREASING AS SHORT RANGE MODELS HAVE MAINTAINED
DECENT CONTINUITY FOR THE PAST COUPLE OF DAYS. A WARM FRONT WILL
PUSH INTO SW IA LATE MONDAY WITH THE MOST LIKELY SCENARIO A FEW
ELEVATED HAILERS. TUESDAY COULD BE QUITE ACTIVE WITH THE TRIPLE
POINT ACRS CENTRAL IA. THE MAIN CHANGES TO PREVIOUS FORECAST WERE TO
BUMP POPS UP A CATEGORY OR TWO. TUESDAY NIGHT INTO WEDNESDAY...THE
MAIN THREAT AREA WILL SHIFT ALONG THE BOUNDARY INTO SOUTHERN IOWA.
IN THE EXTENDED PERIOD...PRECIP CHCS WILL CONTINUE THURS INTO
FRIDAY. OTHERWISE...NEAR ZONAL FLOW WILL BUCKLE LATER IN THE PERIOD
ALLOW FOR A MODEST COOL DOWN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.SHORT TERM...STEINBUGL
Hazardous weather outlook, Jun 18, 2:52 PM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT SUN JUN 18 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-190800-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
352 PM CDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING THROUGH THE
OVERNIGHT HOURS...MAINLY OVER CENTRAL AND SOUTHERN SECTIONS OF THE
OUTLOOK AREA. A FEW OF THE STORMS THIS EVENING SOUTH OF HIGHWAY 30 MAY
BE SEVERE WITH DAMAGING THUNDERSTORM WINDS OF 60 TO 70 MPH THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED LATE MONDAY THROUGH TUESDAY
ACROSS THE OUTLOOK AREA...A FEW OF WHICH COULD BE SEVERE. PERIODS
OF THUNDERSTORMS WILL CONTINUE ACROSS THE STATE WEDNESDAY THROUGH
FRIDAY...AND THE PROSPECTS FOR SEVERE WEATHER WILL BECOME CLEARER
IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY SOUTH OF
STATE HIGHWAY 30. SPOTTER ACTIVATION MAY AGAIN BE NEEDED LATE MONDAY
EVENING AND AGAIN TUESDAY INTO TUESDAY EVENING.

REV/KINNEY

The radar

The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 05:24 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Cass

When
June 18, 11:25 PM CST
Where
Cass County, Massena
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -94.783

Hail, Adair

When
June 18, 11:25 PM CST
Where
Adair County, 3 mi NNW of Bridgewater
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.283, -94.700

Hail, Adair

When
June 18, 11:30 PM CST
Where
Adair County, 3 mi S of Bridgewater
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.200, -94.683

Hail, Union

When
June 18, 11:40 PM CST
Where
Union County, 4 mi W of Creston
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.067, -94.450

Hail, Union

When
June 18, 11:47 PM CST
Where
Union County, Creston
Measured
1 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.067, -94.367

Hail, Union

When
June 19, 12:19 AM CST
Where
Union County, Creston
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -94.367

Hail, Union

When
June 19, 12:20 AM CST
Where
Union County, Creston
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -94.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511058, 5511059, 5511060, 5511061, 5511062, 5511063, 5511064.